Alert archive / Maryland / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 136, NWS Philadelphia/Mount Holly

July 14, 2004Caroline County, Maryland; Kent County, Delaware

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 14, 2004, 5:16 PM EDT for Caroline County, Maryland; Kent County, Delaware. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 5:16 PM EDT (21:16 UTC)
Expired
Jul 14, 2004, 6:15 PM EDT
In force
59 min
Issued by
NWS Philadelphia/Mount Holly
Area
Counties, with a storm outline in the text

Counties Kent County, DE, Caroline County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 12:50 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 142116
SVRPHI
DEC001-MDC011-142215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 PM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN CENTRAL DELAWARE
  THIS INCLUDES THE CITY OF DOVER
  NORTHERN CAROLINE COUNTY IN EASTERN MARYLAND

* UNTIL 615 PM EDT

* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
  GOLDSBORO MARYLAND...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARTLY BY 525 PM EDT...
  WOODSIDE AND VIOLA BY 535 PM EDT...
  CAMDEN BY 540 PM EDT...
  DOVER AND FREDERICA BY 545 PM EDT...
  BOWERS BY 550 PM EDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3903 7588 3911 7584 3914 7575 3918 7575
      3922 7539 3916 7542 3911 7539 3907 7540
      3903 7534 3900 7532 3898 7594

$$

IOVINO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:30 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 14, 4:30 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EDT WED JUL 14 2004

ANOTHER ACTIVE WX DAY AS COLD FRONT MOVES EAST INTO OUR FA.
SVR TSTM WATCH ALL ERN PA UNTIL 7 PM. TOR WATCH DEL/MD/SRN NJ
UNTIL 7 PM. FLOOD WATCH CONTS UNTIL MIDNIGHT NE MD/NRN DE/
MUCH OF NRN/CEN/WRN NJ. ONCE THE THREAT OF SEVERE WX ENDS LATER
THIS EVENING AS THE FRONT PASSES...A FEW SHWRS MAY LINGER UNTIL
AFTER MIDNIGHT. ENERGY ROTATING AROUND THE UPPER LEVEL LOW MAY
TOUCH OFF A FEW SHWRS/TSTMS NE PA AND NRN NJ LATE THURS. A
REINFORCING SHOT OF COLD AIR MAY SET OFF ADDITIONAL SHOWERS/TSTMS
FRI AFTN AND EVNG. FARTHER INTO THE WEEKEND...AN EAST COAST TROF
WILL SET UP...KEEPING THE MID ALTC REGION IN UNSETTLED WX UNTIL
IT MOVES OFF TO THE EAST...AND THAT MAY NOT OCCUR UNTIL MIDWEEK.

&&

.MARINE...
SEAS ON THE COASTAL WATERS HAVE BEEN IN THE 2 TO 4 FOOT RANGE THIS
AFTERNOON. BUOY 44025 HAD SEAS TO 5 FEET EARLIER, BUT HAVE SINCE
LOWERED TO 4 FEET AS WINDS HAVE LESSENED. OVERALL, WINDS AND SEAS
ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH
THE FORECAST PERIOD. A COLD FRONT MOVING THROUGH THE REGION THIS
EVENING WILL BE ASSOCIATED WITH SOME SHOWERS AND THUNDERSTORMS, SOME
OF WHICH COULD HAVE GUSTY WINDS AND HEAVY RAINS. A TORNADO WATCH IS
IN EFFECT FOR THE SOUTHERN COASTAL WATERS AND THE DELAWARE BAY UNTIL
7 PM.

&&

.AVIATION...
SOME LOW CLOUDS CONTINUE TO EFFECT MOST OF THE TERMINALS THIS
AFTERNOON, HOWEVER OVERALL CEILINGS HAVE BEEN BOUNCING AROUND.
NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED TO THE WEST AND
WILL MOVE ACROSS ALL THE TERMINALS THROUGH THE EVENING HOURS.
AIRMASS FARTHER EAST IS LESS UNSTABLE, HOWEVER HAVE INCLUDED GUSTY
WINDS AND +TSRA IN THE TAFS TO REFLECT THE HEAVIER THUNDERSTORMS.
WINDS WILL AVERAGE FROM THE SOUTH THROUGH THE EVENING (WITH SOME
SHIFTING WHEN THUNDERSTORMS MOVE THROUGH) AND THEN SWITCH TO THE
WEST THURSDAY MORNING AS A COLD FRONT MOVES THROUGH. PRESSURE
GRADIENT WITH UPPER LOW TO THE NORTH MAY BE TIGHT ENOUGH OVERNIGHT
AND THURSDAY MORNING TO PRECLUDE MUCH IN THE WAY OF FOG FORMATION,
HOWEVER THE TYPICAL PLACES THAT TEND TO SEE SOME DECOUPLING, MAY
HAVE A TOUCH OF FOG LATE TONIGHT OR TOWARD DAYBREAK THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 59 69 58 73 / 40 30 30 30
ABE 64 77 60 80 / 40 30 30 30
RDG 64 78 61 81 / 40 30 30 30
PHL 67 82 66 83 / 40 20 20 30
12N 63 76 59 78 / 40 30 30 30
SMQ 65 79 60 81 / 40 20 20 30
TTN 66 81 62 82 / 40 20 20 30
MIV 65 83 64 83 / 40 10 10 30
N55 67 82 67 81 / 40 10 10 30
ACY 66 83 63 84 / 40 10 10 30
ILG 67 81 65 83 / 40 10 10 30
DOV 67 84 64 84 / 40 10 10 30
GED 66 85 64 84 / 40 10 10 30

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH UNTIL MIDNIGHT PAZ054-055-060>062-067>071.
  ...SVR TSTM WATCH UNTIL 7 PM PAZ054-055-060>062-067>071.
NJ...FLOOD WATCH THROUGH TONIGHT NJZ001-007>010-012-015>020-027.
  ...TOR WATCH UNTIL 7 PM NJZ016-021>025.
DE...FLOOD WATCH UNTIL MIDNIGHT DEZ001.
  ...TOR WATCH UNTIL 7 PM DEZ001>004.
MD...FLOOD WATCH UNTIL MIDNIGHT MDZ008.
  ...TOR WATCH UNTIL 7 PM MDZ008-012-015-019-020.
MARINE/OCEAN...TOR WATCH UNTIL 7 PM ANZ452>455.
MARINE/DEL BAY...TOR WATCH UNTIL 7 PM ANZ430-431.

RPW/GORSE
Hazardous weather outlook, Jul 14, 10:15 AM EDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR SOFTWARE GLITCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EDT WED JUL 14 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-151015-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
1015 AM EDT WED JUL 14 2004

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR ALL OF
EASTERN PENNSYLVANIA, MOST OF CENTRAL AND NORTHWEST NEW JERSEY,
EXTREME NORTHEAST MARYLAND AND NORTHERN NEW JERSEY. LOCALIZED AMOUNTS
UP TO AROUND THREE INCHES ARE POSSIBLE. ORGANIZED SEVERE WEATHER IS
NO LONGER EXPECTED LATER TODAY. NEVERTHELESS THERE COULD BE A COUPLE
OF ISOLATED PULSE TYPE SEVERE THUNDERSTORMS WITH THE GREATEST
VULNERABILITY IN SOUTHERN NEW JERSEY AND THE DELMARVA PENINSULA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MIGHT BE REQUIRED TODAY IN THE ABOVE MENTIONED
FLOOD WATCH.

TFG

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:03 PM EDTSevere Thunderstorm WarningPHICecil57 min
Jul 14, 3:05 PM EDTFlash Flood WarningPHICecil, Kent76 days
Jul 14, 4:24 PM EDTSevere Thunderstorm WarningPHICecil66 min
Jul 14, 4:32 PM EDTSevere Thunderstorm WarningPHIKent, Queen Anne's58 min
Jul 14, 3:53 PM EDTFlash Flood WarningPHINew Castle3 hr
Jul 14, 4:00 PM EDTSevere Thunderstorm WarningPHINew Castle60 min
Jul 14, 4:55 PM EDTSevere Thunderstorm WarningPHINew Castle65 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2004Severe Thunderstorm Warnings in Delaware, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.